Texas, 2009

Hail in Texas, April 17, 2009

April 17, 2009 · NWS CRP · 7 events in 4 counties and zones

A cluster of severe thunderstorms tracked through the Brush Country of South Texas. An additional, lone supercell tracked out of Zapata county and through Webb county producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A cluster of severe thunderstorms tracked through the Brush Country of South Texas. An additional, lone supercell tracked out of Zapata county and through Webb county producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 17, 12:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 17, 12:12 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
112 PM CDT FRI APR 17 2009

.DISCUSSION...HAVE UPDATED FCST FOR THE SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 7 PM ACROSS THE NRN CWA. ALSO INCREASED WINDS
ACROSS THE COASTAL BEND.

&&

.PREV DISCUSSION... /ISSUED 1009 AM CDT FRI APR 17 2009/

DISCUSSION...THE 12Z CRP SOUNDING INDICATED A CAPPING INVERSION
AROUND 750MB BUT SATURATED BELOW THAT. MAIN QUESTION WILL BE...CAN
THE CAP BE BROKEN? GIVEN A PERSISTENT CLOUD DECK IN PLACE KEEPING
TEMPS DOWN...THE CAP WILL BE HARD TO BREAK. HOWEVER UPPER LEVEL
DYNAMICS MAY OVER COME THE CAP. WILL CONTINUE TO MONITOR TRENDS
BUT FOR NOW AM EXPECTING MAINLY SHRAS...WITH SCT TSRAS THIS
AFTERNOON ACROSS THE NRN CWA. SVR POTENTIAL LOOKS BEST N OF THE
CWA BUT CANT RULE OUT ISOL STRONG TO SVR ACROSS THE NRN TIP OF
THE VCT CROSSROADS THIS AFTERNOON.

AS FOR WINDS...HAVE INCREASED THE WIND SPEEDS ACROSS THE COASTAL
WATERS DUE TO A STRONG LOW LEVEL JET MIXING TO THE SFC. AM STILL
EXPECTING WINDS TO DIMINISH SOMEWHAT THIS AFTERNOON. HOWEVER SEAS
ARE EXPECTED TO REMAIN AROUND 7FT THUS MAINTAINING AN SCA THRU
00Z.

PREV DISCUSSION... /ISSUED 647 AM CDT FRI APR 17 2009/

DISCUSSION...UPDATED FOR AVIATION DISCUSSION BELOW.

AVIATION...DEEP BOUNDARY LAYER MOISTURE TRAPPED BENEATH THE
INVERSION WILL BE SUFFICIENT TO GENERATE SHOWERS ACROSS SOUTH
TEXAS THROUGH THE MORNING HOURS. CIGS SHOULD REMAIN IN THE IFR
CATEGORY THIS MORNING. A LINE OF SHOWERS AND THUNDERSTORMS
CURRENTLY ACROSS THE HILL COUNTRY IS EXPECTED TO PUSH ACROSS THE
REGION TODAY WITH CONVECTIVE ACTIVITY ANTICIPATED OVER KLRD
BETWEEN 17Z-19Z AND ACROSS THE COASTAL PLAINS BETWEEN 19Z-23Z. IFR
CONDITIONS SHOULD DEVELOP OVER SOUTH TEXAS AGAIN TONIGHT GIVEN THE
SATURATED BOUNDARY LAYER.

PREV DISCUSSION... /ISSUED 417 AM CDT FRI APR 17 2009/

SHORT TERM (TODAY THROUGH SATURDAY)...THE BROAD UPPER LOW OVER
EASTERN NEW MEXICO WILL CONTINUE TO GRADUALLY LIFT INTO THE TX/OK
PANHANDLES TODAY. THE NAM/GFS ARE PROGGING A SHORTWAVE TO ROTATE
AROUND THE BASE OF THE LOW OVER TEXAS TODAY. MAJOR DIFFERENCES EXIST
BETWEEN MODEL SOLUTIONS WITH RESPECT TO THE TIMING AND LOCATION OF
THE SHORTWAVE. THE 00Z/06Z NAM IS MUCH FARTHER SOUTH AND FASTER WITH
THIS FEATURE MOVING THE MAIN ENERGY ACROSS THE REGION BETWEEN
12Z-18Z AND ITS ASSOCIATED CONVECTION MOVING OVER SOUTH TEXAS
THIS MORNING...THEN INTO THE GULF AFTER 18Z. ON THE OTHER
HAND...THE GFS IS MUCH FARTHER NORTH AND SLOWER WITH THE SHORTWAVE
DEVELOPING CONVECTION ACROSS CENTRAL TEXAS AND EXTENDING ALONG THE
I-35 CORRIDOR INTO THE NORTHERN CWA AFTER 18Z. FOR NOW WILL
FORECAST LIKELY POPS ACROSS THE NORTHWESTERN CWA THIS
MORNING TRAVERSING INTO THE NORTHEASTERN CWA THIS AFTERNOON. SOME
STORMS MAY BECOME STRONG AT TIMES AND COULD PRODUCE SMALL HAIL.
HOWEVER...THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS GIVEN
THE ANTICIPATED ELEVATED NATURE OF THE CONVECTIVE ACTIVITY. THE
CAP WILL HAVE A DIFFICULT TIME ERODING THIS AFTERNOON...ESPECIALLY
SINCE BOTH THE NAM/GFS PROG 850MB WINDS TO BECOME SLIGHTLY WEST OF
SOUTH AHEAD OF THE SHORTWAVE. A BRIEF LULL IN ACTIVITY IS EXPECTED
TONIGHT AS NVA OVERSPREADS THE REGION. A SECOND SHORTWAVE IS
PROGGED BY THE NAM/GFS TO ROTATE AROUND THE BASE OF THE UPPER LOW
AND MOVE ACROSS CENTRAL TEXAS AFTER 06Z SAT. THIS SHOULD ACT AS A
TRIGGER TO INITIATE ANOTHER LINE OF CONVECTION ALONG A COLD
FRONT/DRYLINE ALONG THE I-35 CORRIDOR. THIS LINE OF SHOWERS AND
THUNDERSTORMS SHOULD ENTER THE NORTHWESTERN PORTIONS OF SOUTH
TEXAS AROUND BETWEEN 09Z-12Z SAT AND SHOULD PUSH THROUGH THE
COASTAL PLAINS BY SATURDAY AFTERNOON. AGAIN...BOUNDARY LAYER WINDS
ARE PROGGED TO VEER AHEAD OF THE CONVECTION SO THE NORTHERN CWA
WILL HAVE THE HIGHEST CHANCE POPS SATURDAY...WITH THE LOWEST
CHANCE POPS ACROSS THE SOUTHERN CWA.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...WILL CONTINUE SLT
CHC-LOW END CHC POPS TO COVER ANY LINGERING CONVECTION SAT NIGHT
ACROSS THE COASTAL PLAINS AND GULF WATERS AS THE UPR LOW MOVES EAST
ACROSS THE PLAINS. LOOKS LIKE A PREFRONTAL TROUGH WILL CLEAR OUT
MOISTURE AND PRECIP ACROSS THE REGION SAT NIGHT BUT THE ACTUAL FRONT
ARRIVES DURING THE DAY ON SUNDAY. AMPLIFIED UPR PATTERN W/ A RIDGE
ACROSS THE ROCKIES AND TROUGH ACROSS THE ERN US WILL PROMOTE DRY
WEATHER...M CLR SKIES AND LARGE DIURNAL RANGES WITH COOL MORNING
LOWS BUT WARM AFTN HIGHS EARLY NEXT WEEK. ONSHORE FLOW RETURNS LATE
TUE AS HIGH PRESSURE SLIPS INTO THE GULF. SLOW MOISTENING TREND WILL
CONTINUE AS SRLY FLOW INCREASES IN RESPONSE TO DEEPENING TROUGH AND
ASSOC SFC LOW PRESSURE ACROSS THE CEN PLAINS LATE IN THE PERIOD.

MARINE (TODAY THROUGH SATURDAY)...AREAS OF FOG WILL CONTINUE
THROUGH THE MORNING HOURS OVER THE BAYS AND NEARSHORE WATERS. THE
FOG SHOULD DISSIPATE BY THE MID TO LATE MORNING HOURS.
OTHERWISE...SCA CONDITIONS DUE TO WINDS/SEAS WILL CONTINUE OVER
THE GULF TODAY. SCEC CONDITIONS WILL ALSO CONTINUE OVER THE BAYS
TODAY. AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON. ONSHORE FLOW SHOULD
GRADUALLY DIMINISH TO SCEC CRITERIA OVER ALL MARINE ZONES AFTER
MIDNIGHT TONIGHT AND WILL CONTINUE INTO SATURDAY AS A DRYLINE
ENTERS THE RIO GRANDE PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    80  71  81  67  88  /  40  20  40  30  10
VICTORIA          77  69  77  64  87  /  60  40  50  30  10
LAREDO            88  70  88  69  92  /  40  40  40  10  10
ALICE             82  71  81  65  89  /  40  30  40  20  10
ROCKPORT          76  72  77  69  84  /  50  20  40  30  10
COTULLA           82  67  85  61  89  /  60  50  50  10  10
KINGSVILLE        80  70  81  67  91  /  30  20  30  20  10
NAVY CORPUS       77  73  77  70  85  /  40  20  30  30  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS
     OUT 20 NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS BAFFIN BAY TO PORT ARANSAS 20 TO
     60 NM...WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO
     60 NM.

&&

TE/81...SHORT TERM
GW/86...LONG TERM
Hazardous weather outlook, Apr 17, 4:31 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
531 AM CDT FRI APR 17 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-181045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
531 AM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTH TEXAS TODAY. SOME OF THESE STORMS MAY PRODUCE SMALL HAIL AND
GUSTY WINDS.

SMALL CRAFT ADVISORY CONDITIONS WILL ALSO CONTINUE OVER THE GULF
THROUGH THE LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH TEXAS
SATURDAY. SOME OF THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY
WINDS...MAINLY NORTHEAST OF INTERSTATE 37.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR SATURDAY.

TM/MJG

In the hours before

Special weather statement, Apr 17, 9:36 AM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1036 AM CDT FRI APR 17 2009

TXZ229-171630-
LA SALLE-
1036 AM CDT FRI APR 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE COUNTY...

AT 1033 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF CATARINA...OR 13 MILES WEST OF
COTULLA...MOVING EAST AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

TE
Special weather statement, Apr 17, 10:23 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1123 AM CDT FRI APR 17 2009

TXZ229-171730-
LA SALLE-
1123 AM CDT FRI APR 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE COUNTY...

AT 1123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COTULLA...MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

TE
Special weather statement, Apr 17, 11:26 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1226 PM CDT FRI APR 17 2009

TXZ229-230-171830-
LA SALLE-MCMULLEN-
1226 PM CDT FRI APR 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE AND MCMULLEN
COUNTIES...

AT 1223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF LOS ANGELES...OR 10 MILES
NORTHEAST OF COTULLA...MOVING EAST AT 30 MPH. THIS STORM IS EXPECTED
TO MOVE ACROSS THE NORTHERN PORTIONS OF MCMULLEN COUNTY AROUND 1 PM.
RAINFALL RATES OF 1 TO 2 INCHES CAN BE EXPECTED WITH THIS STORM.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

TE
Local storm report, Apr 17, 12:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
139 PM CDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HEAVY RAIN       COTULLA                 28.44N 99.24W
04/17/2009  M3.26 INCH       LA SALLE           TX   ASOS

&&

ATARDY
Special weather statement, Apr 17, 1:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
207 PM CDT FRI APR 17 2009

TXZ229-230-172000-
LA SALLE-MCMULLEN-
207 PM CDT FRI APR 17 2009

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF TILDEN...MOVING
NORTHEAST AT 20 MPH.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

THESE STORMS CONTAIN VERY HEAVY RAIN AND PEA TO MOTHBALL SIZE
HAIL...AND WINDS AROUND 40 MPH. IN ADDITION THE HEAVY RAIN WILL
CAUSE RAPID FLOW OF WATER IN CREEKS.

AOT

The radar

The Corpus Christi radar (KCRP), 117 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, McMullen

When
April 17, 2:00 PM CST
Where
McMullen County, 9.33 mi SW of Wantz
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
28.300, -98.553

Reported roughly 10 miles SSW of Tilden.

Hail, McMullen

When
April 17, 2:46 PM CST
Where
McMullen County, 20.43 mi S of Wantz
Measured
1.75 in hail
Reported by
Public
Coordinates
28.105, -98.431

Reported on ranch 6 miles west of Highway 59 and County Road 624 intersection.

Hail, Duval

When
April 17, 4:15 PM CST
Where
Duval County, 5.51 mi E of Rosita
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
27.785, -98.340

Reported 6 miles west of San Diego.

Hail, Duval

When
April 17, 4:22 PM CST to 4:42 PM CST
Where
Duval County, 0.92 mi SE of San Diego
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
27.760, -98.240

Nickle size hail reported for 20 minutes in San Diego.

Hail, Jim Wells

When
April 17, 4:54 PM CST
Where
Jim Wells County, 0.92 mi NE of Alice
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
27.760, -98.070

Nickle sized hail reported in Alice. A 52 mph wind gust was reported one minute later at the Alice ASOS.

Hail, Webb

When
April 17, 9:42 PM CST to 9:49 PM CST
Where
Webb County, 0.63 mi W of Laredo Afb to 3.17 mi NW of Lake Casa Blanca
Measured
1.75 in hail
Reported by
Public
Coordinates
27.530, -99.480

Hail sizes reported ranged in size from nickle to golfball.

Hail, Webb

When
April 17, 10:14 PM CST
Where
Webb County, 8.58 mi E of Callaghan
Measured
1.75 in hail
Reported by
Public
Coordinates
27.860, -99.260

Quarter to golfball sized hail measured at CoCoRaHS observer TX-WB-5 site. Ranch owner estimated hail could have been larger just east and north of the site, based on stripped leaves and small mesquite branches broken, as well as holes punched through cactus.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168288, 168289, 168301, 168305, 168311, 168320, 168322.